Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 99, NWS Midland/Odessa, TX

May 31, 2005Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2005, 5:49 AM CDT for Borden County, Scurry County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2005, 5:49 AM CDT (10:49 UTC)
Expired
May 31, 2005, 6:35 AM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Borden County, TX, Scurry County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:40 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 311049
SVRMAF
TXC033-415-311145-
/O.NEW.KMAF.SV.W.0099.050531T1049Z-050531T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 AM CDT TUE MAY 31 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS
  NORTHEASTERN BORDEN COUNTY IN WEST TEXAS

* UNTIL 645 AM CDT

* AT 546 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED 6 MILES WEST OF FLUVANNA...OR 13 MILES NORTHEAST
  OF GAIL...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FLUVANNA...
  DERMOTT...
  RANDALLS CORNER...
  SNYDER...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10132 3284 10137 3256 10082 3288 10070

$$
2 follow-up statements
000 
WWUS54 KMAF 311117
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 AM CDT TUE MAY 31 2005

TXC033-311126-
/O.CAN.KMAF.SV.W.0099.000000T0000Z-050531T1145Z/
BORDEN-
616 AM CDT TUE MAY 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR BORDEN COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF BORDEN 
COUNTY.  

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
TUESDAY MORNING FOR WEST TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3292 10116 3277 10116 3256 10082 3288 10070

$$

TXC415-311145-
/O.CON.KMAF.SV.W.0099.000000T0000Z-050531T1145Z/
SCURRY-
616 AM CDT TUE MAY 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 AM CDT FOR
SCURRY COUNTY...

AT 612 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF DERMOTT...OR 10 MILES
NORTHWEST OF SNYDER...MOVING SOUTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SNYDER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
TUESDAY MORNING FOR WEST TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3292 10116 3277 10116 3256 10082 3288 10070

$$
000 
WWUS54 KMAF 311135
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 AM CDT TUE MAY 31 2005

TXC415-311145-
/O.CAN.KMAF.SV.W.0099.000000T0000Z-050531T1145Z/
SCURRY-
635 AM CDT TUE MAY 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SCURRY COUNTY IS
CANCELLED...

AT 635 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
TUESDAY MORNING FOR WEST TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3292 10116 3277 10116 3256 10082 3288 10070

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:15 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 31, 4:15 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 AM CDT TUE MAY 31 2005

.SHORT TERM...
GOOD DIFFLUENT FLOW ALOFT...ALONG WITH A SHORTWAVE TROUGH TRAVERSING
SOUTHERN NEW MEXICO...IS STILL YIELDING CONVECTION...BUT MAINLY OVER
THE TEXAS PANHANDLE AT 31/08Z.  AT THE SURFACE...AN OLD FRONTAL
BOUNDARY LIE FROM ALONG THE HIGHER TERRAIN IN NEW MEXICO AND WEST
TEXAS...THEN SOUTHEASTWARD FROM THE DAVIS MOUNTAINS THROUGH THE
LOWER TRANS PECOS.  ANOTHER COLD FRONT STRETCHED FROM SOUTHEAST
COLORADO EASTWARD THROUGH SOUTHERN KANSAS.

THE SHORTWAVE TROUGH OVER SOUTHERN NEW MEXICO WILL TRANSLATE
EASTWARD TODAY...AND MAY POSSBILY AID IN SPARKING ADDITIONAL EARLY
MORNING CONVECTION...MAINLY OVER THE WESTERN LOW ROLLING PLAINS.
SOME OF THESE STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS AS
THERE ARE A COUPLE OF BOUNDARIES IN KMAF RADAR DATA EXTENDING
NORTHWEST/SOUTHEAST ACROSS THE WESTERN LOW ROLLING PLAINS...AND MID
LEVEL RATES ARE NEAR 7 C/KM ALONG WITH CAPES NEAR 1000 J/KG AND 0 TO
6 KM BULK SHEAR VECTORS ARE AROUND 35 KT.  ANY CONVECTION THAT
DEVELOPS SHOULD PASS EAST OF THE AREA BY 12Z.

THE AFOREMENTIONED OLD FRONTAL BOUNDARY IS EXPECTED TO LIFT TO THE
NORTHEAST TODAY AS ANOTHER SHORTWAVE TROUGH APPROACHES THE CWA IN
WESTERLY FLOW ALOFT.  A SURFACE CYCLONE IS PROGGED TO DEVELOP ALONG
THE BOUNDARY...THEN PROGRESS TO THE NORTH/NORTHEASTERN CWA BY THIS
AFTERNOON.  THE DRYLINE WILL SHARPEN TO THE SOUTH OF THIS SURFACE
LOW...AND WITH GOOD MID LEVEL WESTERLY FLOW BEHIND THE EXITING
SHORTWAVE TROUGH...MIX TO THE EASTERN FRINGES OF THE CWA BY THIS
AFTERNOON.  THE ATMOSPHERE WILL BE MODERATELY UNSTABLE TO THE NORTH
AND EAST OF THE SURFACE LOW...AND TO THE EAST OF THE DRYLINE.
CONVECTION ALONG THE DRYLINE COULD NEAR SEVERE LIMITS DUE TO CAPES
AROUND 1000 J/KG...MID LEVEL LAPSE RATES NEAR 7 C/KM...AND BULK
SHEAR NEAR 30 KT.  HOWEVER...THE BEST MID LEVEL SUPPORT WILL BE
FURTHER NORTH...WHICH COULD LEND TO THE DEVELOPMENT OF AN MCS
ALONG/BEHIND THE FRONTAL BOUNDARY CURRENTLY OVER THE CENTRAL/
SOUTHERN PLAINS...THAT WILL DROP SOUTHEASTWARD THROUGH THE WESTERN
LOW ROLLING PLAINS THIS EVENING.  WILL GO AHEAD AND LEAVE THE SEVERE
MENTION IN THE ZONES BOTH THIS AFTERNOON AND EVENING OVER THE
WESTERN LOW ROLLING PLAINS SINCE ANY OUTFLOW BOUNDARIES FROM THE
CURRENT CONVECTION COULD ENHANCE KINEMATIC PARAMETERS BY LATE THIS
AFTERNOON AND THE EXISTENCE OF GOOD VEERING WITH HEIGHT.  BUT...THE
MAIN CONCERN IS FOR AN MCS TO DEVELOP NORTH OF THE CWA...THEN MOVE
SOUTH/SOUTHEAST BEHIND THE COLD FRONT AND ACROSS THE WESTERN LOW
ROLLING PLAINS THIS EVENING.  LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS.

LOWERED TEMPS A LITTLE BEHIND RETREATING FRONTAL BOUNDARY...WHICH
WILL AFFECT THE NORTHEASTERN ZONES.  PRETTY MUCH LEFT INHERITED
POP...WEATHER...AND QPF GRIDS AS PREVIOUS SHIFTS HAD A GOOD HANDLE
ON THE ABOVE SITUATION.

.LONG TERM...
OUTFLOW ENHANCED COLD FRONTAL BOUNDARY FROM OVERNIGHT CONVECTION
TONIGHT IS EXPECTED TO PUSH AS FAR WEST AS OUR GUADALUPE AND DAVIS
MOUNTAINS AND STALL FOR WEDNESDAY.  THIS WILL INCREASE LOW LEVEL
CONVERGENCE AND MOISTURE OVER THE MOUNTAINS.  HOWEVER...AN UPPER
LEVEL RIDGE WILL ALSO BE MOVING INTO THE AREA...SO WILL KEEP THE
ISOLATED POPS GOING AT THIS POINT.

GFS/NAM CONTINUE TO INDICATE A SHORTWAVE TROUGH ROUNDING THE BASE OF
THE MAIN TROUGH SETTING UP OVER THE WESTERN U.S. FOR THURSDAY
NIGHT.  THE NAM IS SHARPER AND MORE WELL DEFINED WITH THE FEATURE
AND THUS IS PRODUCING HIGHER QPF AMOUNTS...ALTHOUGH THE 06Z RUN HAS
BACKED OFF SOMEWHAT.  STILL...BOTH MODELS CONTINUE TO RESOLVE THE
SHORTWAVE SO WILL KEEP CHANCE POPS FOR SOUTHERN AND EASTERN AREAS.
WE WILL BE UNSTABLE OVER EASTERN AREAS /SFC BASED CAPE VALUES OF
1500 J/KG AND GREATER/...AND BULK SHEAR VALUES OF 40 TO 45 KT
SUGGEST THE POTENTIAL FOR STORMS TO BECOME ORGANIZED AND SEVERE WITH
THE MAIN THREATS BEING LARGE HAIL...AND TO A LESSER EXTENT DAMAGING
WIND GUSTS.  WILL CONTINUE TO HIGHLIGHT POTENTIAL FOR THUNDERSTORMS
IN THE HWO.

EXPECTED PATTERN FOLLOWING THURSDAY NIGHT/FRIDAY MORNING HAS NOT
CHANGED.  WITH THE LARGE TROUGH OCCUPYING THE WESTERN STATES...OUR
AREA WILL REMAIN UNDER SOUTHWEST FLOW ALOFT.  THIS WILL ALLOW
PERIODIC SHORTWAVES...MOSTLY FAIRLY WEAK...TO MOVE OVER THE CWA.
TRYING TO TIME THESE SHORTWAVES WOULD BE ILL ADVISED.  THE DRYLINE
WILL SLOSH WEST AT NIGHT KEEPING MOISTURE AND INSTABILITY IN THE
AREA AT LOW LEVELS...SO WILL CONTINUE THE SLIGHT CHANCE POPS FOR
MAINLY THE EASTERN PART OF THE CWA THROUGH THE EXTENDED FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              92  63  88  65 /  30  20  10  10
CARLSBAD NM                93  63  94  64 /  10   0  10  10
DRYDEN TX                  96  67  95  70 /  20  10  10  10
FORT STOCKTON TX           95  66  93  68 /  10  10  10  10
GUADALUPE PASS TX          88  61  89  61 /   0   0  10  10
HOBBS NM                   91  63  91  65 /  10   0  10  10
MARFA TX                   87  57  90  55 /  10   0  10  10
MIDLAND INTL AIRPORT TX    92  65  89  66 /  20  20  10  10
ODESSA TX                  92  65  90  66 /  10  10  10  10
WINK TX                   100  66  94  69 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/20
Hazardous weather outlook, May 31, 4:40 AM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 AM CDT TUE MAY 31 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010915-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
440 AM CDT TUE MAY 31 2005 (340 AM MDT TUE MAY 31 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS WILL MOVE SOUTHEASTWARD ACROSS THE WESTERN
LOW ROLLING PLAINS THIS MORNING.  SOME OF THESE STORMS COULD PRODUCE
LARGE HAIL AND DAMAGING WINDS AS THEY MOVE THROUGH THESE AREAS.
THESE THUNDERSTORMS ARE EXPECTED TO DIMINISH IN INTENSITY OR MOVE
OUT OF THE WESTERN LOW ROLLING PLAINS REGION BY 700 AM CDT.

WIDELY SCATTERED THUNDERSTORMS COULD REDEVELOP ALONG A DRYLINE THIS
AFTERNOON...ROUGHLY ALONG AND EAST OF A LAMESA...MIDLAND...AND
SANDERSON LINE.  SOME OF THESE STORMS COULD BECOME STRONG ENOUGH TO
PRODUCE LARGE HAIL AND DAMAGING WINDS.  IN ADDITION...A CLUSTER OF
THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE TEXAS PANHANDLE ALONG
AND BEHIND A FRONTAL BOUNDARY LATE THIS AFTERNOON AND EARLY THIS
EVENING.  THESE STORMS ARE EXPECTED TO MOVE SOUTHEASTWARD ACROSS THE
WESTERN LOW ROLLING PLAINS THIS EVENING.  SOME OF THESE STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH
MONDAY.  THE BEST CHANCE WILL BE OVER THE LOWER TRANS PECOS AND THE
EASTERN PERMIAN BASIN THURSDAY NIGHT INTO FRIDAY.  SMALL HAIL...
STRONG GUSTY WINDS...AND HEAVY RAIN ARE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE WESTERN LOW ROLLING
PLAINS...EASTERN PERMIAN BASIN...AND LOWER TRANS PECOS THIS AFTERNOON
AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 31, 12:21 AM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1221 AM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             6 N HOBBS               32.82N 103.16W
05/30/2005  0.75 INCH        LEA                NM   TRAINED SPOTTER

1135 PM     HAIL             4 NW HOBBS              32.78N 103.21W
05/30/2005  0.88 INCH        LEA                NM   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED 4 MILES NORTHWEST OF HOBBS.

1150 PM     HAIL             HOBBS                   32.73N 103.16W
05/30/2005  1.75 INCH        LEA                NM   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL REPORTED BY HOBBS POLICE AT HIGHWAY 18
            AND MELON ROAD.

1150 PM     TSTM WND GST     HOBBS                   32.73N 103.16W
05/30/2005  60 MPH           LEA                NM   LAW ENFORCEMENT

            60 MPH WINDS REPORTED BY HOBBS POLICE AT HOBBS AIRPORT.

1152 PM     HAIL             HOBBS                   32.73N 103.16W
05/30/2005  1.00 INCH        LEA                NM   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY HOBBS POLICE IN HOBBS.

1200 AM     HAIL             HOBBS                   32.73N 103.16W
05/31/2005  1.75 INCH        LEA                NM   TRAINED SPOTTER

            GOLFBALL SIZE HAIL REPORTED BY TRAINED SPOTTER AND PUBLIC
            AT HOBBS HIGH SCHOOL ON SOUTHEAST SIDE OF HOBBS.

&&

SN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:08 AM CDTTornado WarningMAFGaines30 min
May 31, 7:16 AM CDTSevere Thunderstorm WarningMAFBorden59 min
May 31, 8:03 AM CDTSevere Thunderstorm WarningMAFScurry57 min
May 31, 8:43 AM CDTSevere Thunderstorm WarningMAFMitchell62 min
May 31, 9:50 AM CDTSevere Thunderstorm WarningMAFMitchell18 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.